Format

Send to

Choose Destination
Acad Emerg Med. 2000 Jul;7(7):821-3.

Serious toxicity in a young child due to ibuprofen.

Author information

1
Department of Emergency Medicine, University of Illinois at Chicago, Toxikon Consortium, 60612, USA. istan_bul@msn.com

Abstract

An 18-month-old male presented to the emergency department (ED) for evaluation of lethargy and apnea. Four hours before presentation, the patient was found with an empty bottle of ibuprofen, an ingestion of as much as 7.2 grams (600 mg/kg). The ED course was remarkable for a 30-second tonic-clonic seizure. Laboratory analysis was notable for metabolic acidosis. Four-hour and 7.5-hour serum ibuprofen levels were 640 and 39 microg/mL, respectively. Following treatment, the patient improved and was extubated the next morning. While metabolic acidosis has been frequently described at doses exceeding 400 mg/kg, seizures occurring early in the course of ibuprofen toxicity have been rarely noted.

PMID:
10917334
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center